Alert archive / Texas / Severe Thunderstorm Warnings in 2004

Severe Thunderstorm Warning 30, NWS El Paso, TX

August 11, 2004El Paso County, Texas

NWS El Paso, TX issued this severe thunderstorm warning at Aug 11, 2004, 3:09 PM MDT for El Paso County, Texas. It was in force for 51 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Aug 11, 2004, 3:09 PM MDT (21:09 UTC)
Expired
Aug 11, 2004, 4:00 PM MDT
In force
51 min
Issued by
NWS El Paso, TX
Area
Counties, with a storm outline in the text

County El Paso County, TX

The radar

The El Paso radar (KEPZ), 55 km from the middle of the area, began a volume at 21:10 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Santa Teresa, NM (KEPZ), launched 12:00Z, 9.2 hours before the alert went out and 55 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Santa Teresa, NM at 12:00Z on 2004-08-11Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Santa Teresa, NM at 12:00Z on 2004-08-11The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 72 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
2812 m above ground
0-6 km bulk shear
21 kt
0-1 km storm-relative helicity
72 m²/s²
0-3 km storm-relative helicity
185 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS54 KEPZ 112109
SVRELP
TXC141-112200-

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE EL PASO TX
308 PM MDT WED AUG 11 2004

THE NATIONAL WEATHER SERVICE IN EL PASO HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  NORTHEASTERN EL PASO COUNTY IN TEXAS
  INCLUDING THE CITY OF MONTANA VISTA AND THE HUECO TANKS AREA

* UNTIL 400 PM MDT

* AT 259 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM 9 MILES NORTHEAST OF MONTANA VISTA...MOVING
  SOUTHWEST AT 10 MPH.

* THE SEVERE THUNDERSTORM IS EXPECTED TO BE NEAR MONTANA VISTA BY    
325 PM MDT

LARGE HAIL IS POSSIBLE WITH THIS SEVERE THUNDERSTORM. IF YOU ARE IN 
THE PATH OF THE STORM...PUT YOUR CAR IN A GARAGE AND MOVE TO A 
SUBSTANTIAL SHELTER.

STAY TUNED TO YOUR WEATHER RADIO OR LOCAL BROADCAST MEDIA OUTLETS FOR
THE LATEST WEATHER INFORMATION.

LAT...LON 3199 10601 3200 10629 3169 10627 3168 10601

$$

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS El Paso, TX wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 11, 2:30 PM MDT, 39 minutes earlier.

Area forecast discussion, Aug 11, 2:30 PM MDT, 39 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE EL PASO-SANTA TERESA NM
230 PM MDT WED AUG 11 2004

SYNOPSIS...
ALTHOUGH MOISTURE IS LIMITED ALOFT THERE IS JUST ENOUGH LOW LEVEL
MOISTURE TO PRODUCE ISOLATED THUNDERSTORMS ACROSS THE BORDERLAND
THIS EVENING. HIGH PRESSURE ALOFT IS BEGINNING TO SHIFT WEST AND
THAT WILL HELP TO INCREASE AERIAL COVERAGE OF STORMS OVER THE NEXT
FEW DAYS. A WEAK BACKDOOR COLD FRONT WILL PUSH INTO THE AREA FROM
THE EAST TONIGHT. TEMPERATURES WILL TREND SLIGHTLY COOLER THROUGH
THE WEEKEND. ALOFT A SHARP DISTURBANCE WILL TRACK OVER SOUTHEAST NEW
MEXICO OVERNIGHT. THUS STORM CHANCES ARE BEST OVER AREAS EAST OF THE
RIO GRANDE TONIGHT.  FOR THURSDAY THE ENTIRE REGION HAS A BETTER
CHANCE OF AFTERNOON AND EVENING STORMS. MOISTURE WILL INCREASE OVER
THE WEEKEND AND ALLOW SCATTERED SHOWERS AND THUNDERSTORMS TO
DEVELOP. THE REGION LOOKS TO DRY OUT SOMEWHAT BY MONDAY THUS
REDUCING RAIN CHANCES NEXT WEEK.

DISCUSSION...
ALOFT UPPER LEVEL HIGH PRESSURE BEGINNING TO RECEDE TO THE WEST.
THIS PUTS THE AREA UNDER NW FLOW ALOFT AND OPEN THE DOOR TO ALLOW
SHORTWAVE DISTURBANCES TO TRACK OVER THE EASTERN HALF OF THE CWFA.
DISTURBANCE LAST NIGHT SHIFTED EAST AND DID NOT AFFECT THE REGION.
TONIGHT THE BORDERLAND WILL SEE A SURFACE BASED EAST PUSH OUT OF THE
PLAINS.  SURFACE OBSERVATIONS EAST OF THE SACS AND GUADALUPES SHOW
THE PUSH HUNG UP ON THE MOUNTAINS THIS AFTERNOON. ALOFT A SHARP
SHORT WAVE IS PROGGED TO DIVE SE OVER THE ROSWELL AREA. WE WILL
PROBABLY MISS OUT ON THE DYNAMICS PROVIDED BY THAT SYSTEM...BUT THE
LL COLD FRONT MAY HELP SPAWN SOME NOCTURNAL CONVECTION.  THUS FOR
TONIGHT BEST STORM CHANCES APPEAR TO BE THE RIO GRANDE VALLEY EAST
WARD.

FOR THURSDAY THE EAST PUSH ADVANCES TO THE DIVIDE AND HANGS OVER THE
WESTERN CWFA. THUS THE WESTERN CWFA WILL BE PRIMED FOR BETTER STORM
CHANCES WITH THE PRESENCE OF SURFACE CONVERGENCE.  THE UPPER LEVELS
SHOW TO BE AMBIGUOUS WITH NO CLEAR DISTURBANCES TRACKING OVER. THUS
MORE OF A BROAD SCALE APPROACH TO THE POP DISTRIBUTION.

WITH THE UPPER HIGH WELL WEST FRIDAY THE MOISTURE LEVELS LOOK TO
INCREASE AND THE VERTICAL DISTRIBUTION INCREASED AS MOISTURE DEEPENS
OVER THE AREA. THIS ALL FROM THE GFS AND POPS LOOKS SUBSTANTIALLY
INCREASED FOR SATURDAY.  IT APPEARS THAT THE MOISTURE HANGS OVER THE
AREA FOR SUNDAY...AND BEGINS TO WANE ON MONDAY. THUS WILL CONTINUE
POPS THOSE AFTERNOON AND EVENINGS BEFORE PULLING POPS FOR THE REST
OF THE PACKAGE.  TEMPS SHOULD PEAK TODAY...MAKE A MODERATE RETREAT
THROUGH THE WEEKEND...AND WARM BACK UP EARLY NEXT WEEK.

PRELIMINARY NUMBERS...

EL PASO               BB 072/095 072/092 071 21323
ALAMOGORDO            BB 065/091 066/088 066 21323
LAS CRUCES            BB 069/095 069/092 069 21323
CLOUDCROFT            BB 044/069 045/068 045 33433
TRUTH OR CONSEQUENCES BB 067/094 068/091 068 22323
SILVER CITY           BB 060/090 061/085 060 13333
DEMING                BB 067/095 067/092 068 11323
LORDSBURG             BB 069/097 068/092 068 12323
SIERRA BLANCA         BB 064/090 065/087 065 31333

.ELP WATCHES/WARNINGS/ADVISORIES...NONE

14 / BIRD
Hazardous weather outlook, Aug 11, 11:00 AM MDT, 4 hours 9 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE EL PASO TX
1100 AM MDT WED AUG 11 2004

NMZ022>025-030>032-TXZ055-056-112100-
EL PASO TX-HUDSPETH TX-SIERRA COUNTY LAKES REGION NM-
SOUTHERN DESERT NM-SOUTHERN SACRAMENTO MOUNTAINS NM-
SOUTHWEST DESERT/BOOTHEEL NM-SOUTHWEST DESERT/MIMBRES BASIN NM-
SOUTHWEST MOUNTAINS/LOWER GILA REGION NM-
TULAROSA BASIN/SOUTHERN DESERT NM-
INCLUDING THE CITIES OF...ALAMOGORDO...ANTHONY...CANUTILLO...
CHAPARRAL...DEMING...EL PASO...FABENS...FORT BLISS...HOLLOMAN AFB...
LAS CRUCES...LORDSBURG...MONTANA VISTA...SAN ELIZARIO...
SIERRA BLANCA...SILVER CITY...SOCORRO...SUNLAND PARK...
TRUTH OR CONSEQUENCES AND UNIVERSITY PARK
1100 AM MDT WED AUG 11 2004

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHWEST AND SOUTHCENTRAL NEW
MEXICO AND FAR WEST TEXAS.

.DAY ONE...
ISOLATED MOUNTAIN THUNDERSTORMS ARE EXPECTED THIS AFTERNOON. A FEW
STORMS ARE POSSIBLE ACROSS THE LOWLANDS LATE THIS AFTERNOON AND THIS
EVENING.

.DAYS TWO THROUGH SEVEN...
CHANCES FOR ISOLATED TO SCATTERED THUNDERSTORMS WILL CONTINUE
THROUGH THE PERIOD. WITH THE BEST AERIAL COVERAGE OF STORMS LIKELY
ON THURSDAY AND FRIDAY FROM THE RIO GRANDE VALLEY EAST. ADDITIONAL
MOISTURE LOOKS TO WORK INTO THE AREA FOR THE WEEKEND.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED.

BIRD

Nearby

Severe Thunderstorm Warnings in Texas, 2004Every severe thunderstorm warning in 2004

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.